Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 61, NWS Fort Worth, TX

June 9, 2004Freestone County, Limestone County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 9, 2004, 10:15 PM CDT for Freestone County, Limestone County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 10:15 PM CDT (03:15 UTC)
Expired
Jun 10, 2004, 1:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

Counties Freestone County, TX, Limestone County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 136 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.3 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
104 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
733 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 100315
FFWFTW
TXC161-293-100615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1015 PM CDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FREESTONE COUNTY IN NORTH CENTRAL TEXAS
  LIMESTONE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 115 AM CDT

* AT 1015 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO LIMESTONE COUNTY 
  NEAR GROESBECK AND THORNTON. THE HEAVY RAINFALL WILL MOVE INTO 
  FAIRFIELD BY 1130 PM AND RESULT IN 1 TO 3 INCHES OF ADDITIONAL 
  RAINFALL. THE GROUND IS SATURATED FROM PREVIOUS RAINS AND FLASH 
  FLOODING IS LIKELY.

* OTHER LOCATIONS IN THE WARNING INCLUDE MEXIA...TEAGUE AND WORTHAM

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3193 9610 3163 9588 3128 9659 3166 9686

$$
2 follow-up statements
000 
WGUS74 KFWD 100529
FFSFTW
TXC161-293-100615-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1226 AM CDT THU JUN 10 2004

...A FLASH FLOOD WARNING CONTINUES FOR FREESTONE AND LIMESTONE 
COUNTIES UNTIL 115 AM CDT...

AT 1225 AM CDT...THE LEADING EDGE OF HEAVY RAIN WITH AMOUNTS UPWARDS 
TO 2 INCHES PER HOUR HAD MOVED INTO FREESTONE COUNTY...THOUGH 
EASTERN SECTIONS OF LIMESTONE COUNTY COULD STILL SEE AN ADDITIONAL 
INCH THROUGH 115 AM CDT. DUE TO PREVIOUS HEAVY RAIN IN THIS AREA THE 
PAST 24 HOURS...EXCESSIVE RUN OFF IS LIKELY AND WILL PRODUCE 
LOCALIZED FLASH FLOODING. 

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT...SINCE IT IS HARDER TO 
RECOGNIZE THE DANGERS OF FLASH FLOODS. USE CAUTION IN AND AROUND 
STREAMS...CREEKS OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO 
REACH HIGHER GROUND...BUT DO NOT DRIVE THROUGH RISING WATER.

LAT...LON 3199 9607 3164 9590 3128 9661 3171 9692
          3182 9672 3181 9646

$$
000 
WGUS74 KFWD 100617
FFSFTW
TXC161-293-100630-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
114 AM CDT THU JUN 10 2004

...THE FLASH FLOOD WARNING FOR FREESTONE AND LIMESTONE COUNTIES HAS 
BEEN ALLOWED TO EXPIRE AT 115 AM CDT...

AT 114 AM CDT...THE AREA OF THUNDERSTORMS WITH HEAVY RAIN HAVE MOVE 
NORTHEAST OUT OF THE WARNED AREA. ISOLATED SHOWERS AND THUNDERSTORMS 
ARE STILL POSSIBLE OVERNIGHT...BUT SHOULD CAUSE ANY ADDITIONAL 
PROBLEMS. HOWEVER...RESIDUAL FLOOD PROBLEMS STILL EXIST... 
PARTICULARLY OVER FREESTONE COUNTY WHERE A FEW LOW WATER CROSSINGS 
STILL ARE COVERED WITH WATER AND SOME MINOR STREET FLOODING WILL 
CONTINUE TO LINGER. 

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. USE CAUTION IN AND AROUND STREAMS...CREEKS 
OR DRAINAGE DITCHES. TAKE THE SHORTEST PATH TO REACH HIGHER 
GROUND...BUT DO NOT DRIVE THROUGH RISING WATER.

LAT...LON 3195 9611 3166 9585 3128 9659 3174 9690
          3180 9644

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 10:05 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 9, 10:05 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1005 PM CDT WED JUN 9 2004

.UPDATE...

UPDATED NORTHWEST AREA POPS OVERNIGHT TO LIKELY.

FLOODING CONCERNS WILL CONTINUE OVERNIGHT AS EXTENSIVE AREA OF
CONVECTION... EXTENDING FROM DALLAS SOUTHWARD TO THE GULF COAST...
SLIDES NORTH-NORTHEAST THROUGH LATE NIGHT.  AN ADDITIONAL 1-3 INCH
AMOUNTS ARE POSSIBLE ALONG THUNDERSTORM TRACKS... AND WHERE MODERATE
TO HEAVY STRATIFORM RAINS PERSISTS FOR SEVERAL HOURS...MAINLY ALONG
AND EAST OF THE I-35 CORRIDOR.  FLOOD WATCH CONTINUES AREAWIDE
OVERNIGHT.

WV INDICATES UPPER CIRCULATION SLIDING EAST SLOWLY AND SHOULD BEGIN
TO LIFT OUT THURSDAY MORNING. EXPECT ONLY THE EASTERN THIRD TO HAVE
RAINFALL THURSDAY MORNING BEFORE THE ENTIRE SYSTEM EXITS THE REGION
AND A DRYING TREND STARTS.  75

&&

.AVIATION...
603 PM.
MOISTURE TROPICAL FEED WILL CONTINUE OVERNIGHT AS IT SLIDES SLOWLY
EAST.  TSRA/RA CHANNEL CURRENTLY OVER THE I-35 CORRIDOR FROM KOKC TO
KBRO.  MVFR CIGS AND VIS EXPECTED DURING CONVECTION THROUGH
02Z...THEN IMPROVEMENT AFTER THE CONVECTION MOVES EAST OF THE AREA.
LOCAL TAF AIRPORTS SHOULD RETURN TO MVFR LATE TONIGHT AS BOUNDARY
LAYER BECOMES SATURATED.  ADDED TEMPO FOR IFR VIS JUST AFTER
DAYBREAK. AREA CIGS LIFTING THROUGH MIDDAY WITH VFR CIGS DURING THE
AFTERNOON.  75

&&

.DISCUSSION...
415 PM CDT

SYSTEM CONTINUES PUSHING EAST...AND BACK EDGE OF PRECIP NOW FINALLY
CLEARING WESTERN ZONES. NONETHELESS...HEAVY RAIN STILL IN THE OFFING
WITH TRAINING OF PRECIP...DESPITE EASTWARD TRANSLATION OF CONVEYOR.
FLOOD WATCH EXTENDED THROUGH)  DAYBREAK THURSDAY. SEE FFAFTW AND
HWOFTW FOR MORE DETAILS ON THE HEAVY RAIN SITUATION OVERNIGHT.

PRECIP GRADUALLY DIMINISHING FROM WEST TO EAST THROUGH THURSDAY.
SUBSIDENCE ON BACK SIDE OF SYSTEM SHOULD HELP PRECLUDE CONVECTIVE
PRECIP INITIATING FROM ABUNDANT LOW-LEVEL MOISTURE AND EVAPORATION
OF GROUND WATER.

WITH CONSIDERABLE SOIL MOISTURE...TEMPERATURES SHOULD BE BELOW
GUIDANCE AREAWIDE. RIDGE FAILS TO BUILD IN...WITH THE FLOW ALOFT
HINTING AT SLIGHT CHANCES MOST DAYS. HAVE CHOSEN NOT TO INTRODUCE
PRECIP UNTIL WEEKEND FROPA...THE TIME FRAME FOR WHICH THE PRECIP WAS
EXTENDED DUE TO QUESTIONS IN FRONTAL TIMING AND LIKELY MID-JUNE
SLUGGISHNESS. 25

&&

.PRELIMINARY POINT POPS/TEMPS...
DALLAS-FT. WORTH, TX   72  85  73  90 /  90  30   0   0
WACO, TX               71  86  73  91 /  90  30   0   0
PARIS, TX              71  85  73  89 /  70  50   0   0
DENTON, TX             72  84  72  89 /  90  30   0   0
MCKINNEY, TX           72  84  72  89 /  90  30   0   0
DALLAS, TX             72  85  73  90 /  90  30   0   0
TERRELL, TX            72  86  73  89 /  70  50   0   0
CORSICANA, TX          72  86  73  89 /  70  50   0   0
TEMPLE, TX             72  86  73  90 /  90  30   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH UNTIL 600 AM CDT THURSDAY ALL ZONES.

&&

EFFECTIVE TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM AFDFTW TO AFDFWD. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.
Hazardous weather outlook, Jun 9, 4:00 PM CDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
400 PM CDT WED JUN 9 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
400 PM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR ALL OF NORTH TEXAS THROUGH 6 AM
THURSDAY. RAIN AND THUNDERSTORMS ARE EXPECTED OVER ALL OF NORTH
TEXAS TONIGHT...ADDITIONAL RAINFALL AMOUNTS BETWEEN TWO AND THREE
INCHES ARE POSSIBLE...WITH ISOLATED AMOUNTS OVER FIVE INCHES.  THE
SOIL ACROSS ALL OF NORTH TEXAS IS SATURATED AND ADDITIONAL RAINFALL
WILL COMPLETELY RUN OFF...THEREFORE...THE THREAT OF FLOODING IS VERY
HIGH.  THE RAIN SHOULD END FROM WEST TO EAST OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS...MAINLY ACROSS THE EASTERN
SECTIONS OF NORTH TEXAS...THURSDAY. SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS ALL OF NORTH TEXAS SATURDAY THROUGH MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR REPORTS OF
FLASH FLOODING OR FLOODING.

EFFECTIVE TUESDAY JUNE 15 2004...THE AWIPS PRODUCT IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM HWOFTW TO HWOFWD. THE WMO HEADER
WILL REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 15 2004.

In the hours before

Local storm report, Jun 9, 4:32 PM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
432 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0429 PM     FLASH FLOOD     2 N BOYD                 33.11N  97.56W
06/09/2004                  WISE                TX   LAW ENFORCEMENT

            ROADS CLOSED DUE TO HIGH WATER INCLUDE FM 730 2N OF
            BOYD, FM 3259, FM2123 E OF COTTONDALE, HWY 114 1E OF 51
            SOUTH TO SPRINGTOWN, FM 2048, HWY 380 AT CR 1700 AND
            3701.
Local storm report, Jun 9, 4:55 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
455 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0448 PM     FLASH FLOOD     2 N JOSHUA               32.49N  97.38W
06/09/2004                  JOHNSON             TX   EMERGENCY MNGR

            WATER OVER 1902 2 NORTH OF JOSHUA.
Local storm report, Jun 9, 5:39 PM CDT, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
539 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD     7 WSW CLIFTON            31.74N  97.69W
06/09/2004                  BOSQUE              TX   TX.DOT

            WATER OVER ROAD AT GARY CREEK ON 219 NEAR INTERSECTION
            182
Local storm report, Jun 9, 5:47 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
547 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD     13 N GATESVILLE          31.63N  97.73W
06/09/2004                  CORYELL             TX   TX.DOT

            WATER OVER THE ROAD IN TURNERSVILLE ON FM 182.
Local storm report, Jun 9, 5:51 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
551 PM CDT WED JUN 9 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

0549 PM     FLASH FLOOD     2 NW IRVING              32.88N  96.99W
06/09/2004                  DALLAS              TX   PUBLIC

            MINOR STREET FLOODING AND MINOR FLOODING INTERSECTION OF
            ROCHELLE AND CODY NEAR SH 183 AT ESTERS RD. 40 PERCENT OF
            ROAD VISIBLE REST COVERED.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:55 PM CDTFlash Flood WarningFWDFalls, Milam, Robertson4 hr
Jun 10, 2:45 AM CDTFlash Flood WarningFWDMilam, Robertson3 hr
Jun 10, 3:08 AM CDTFlash Flood WarningFWDBell3 hr
Jun 10, 4:02 AM CDTFlash Flood WarningFWDFalls, Limestone, McLennan3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.